Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 32, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 12, 2018, 1:23 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2018, 1:23 PM MST (20:23 UTC)
- Expired
- Jul 12, 2018, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 2:28 PM MST | FLASH FLOOD | 1 Ssw Kingman, AZ | ROADS FLOODED AND WASHING DOWNHILL NEAR THE WASTEWATER TREATMENT PLANT. |
| Jul 12, 2:28 PM MST | FLASH FLOOD | 1 Ssw Kingman, AZ | ROADS FLOODED AND WASHING DOWNHILL NEAR THE WASTEWATER TREATMENT PLANT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WGUS55 KVEF 122023 FFWVEF AZC015-122315- /O.NEW.KVEF.FF.W.0032.180712T2023Z-180712T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 123 PM MST THU JUL 12 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Mohave County in northwestern Arizona... * Until 415 PM MST. * At 121 PM MST, Doppler radar and automated rain gauges indicated strong thunderstorms producing heavy rain in to the Kingman area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kingman and New Kingman-Butler. Additional rainfall amounts of one to two inches are possible in the warned area. This includes Interstate 40 in Arizona between mile markers 47 and 58. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3516 11391 3513 11408 3532 11410 3530 11394 $$ AB
1 follow-up statement
109 WGUS75 KVEF 122308 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 408 PM MST THU JUL 12 2018 AZC015-122318- /O.EXP.KVEF.FF.W.0032.000000T0000Z-180712T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 408 PM MST THU JUL 12 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT 415 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3516 11391 3513 11408 3532 11410 3530 11394 $$ AB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 4:03 AM MST, 9 hours 20 minutes earlier.
Area forecast discussion, Jul 12, 4:03 AM MST, 9 hours 20 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 403 AM PDT Thu Jul 12 2018 .SYNOPSIS...A very moist airmass will remain firmly in place across the region. Widespread showers and thunderstorms are expected again today, with the strongest activity expected north of Las Vegas. Storms today will have the potential of producing flash flooding and a Flash Flood Watch is in effect for portions of the region. A slow decline in thunderstorm activity is expected Friday through the weekend while temperatures begin to rise. && .DISCUSSION...Today through Wednesday. Now...As of 400 AM there are two decaying MCSs still holding on. One is located just north of Mesquite and other other was hugging the Colorado River south of Pipe Spring National Monument. I expect a continued downward trend in these two area through the early morning hours. A small remnant circulate can be seen near Prescott and this is currently enhancing clouds and light showers over southern Mohave County. A few weak echoes were noted elsewhere, but little is expected of them through sunrise. Today/Tonight...The focus of the convective activity will shift north today with the strongest potential for storms across Lincoln Nye, Esmeralda, northern Clark, and northern Mohave counties. That said, there will be at least a slight chance in all areas. Plentiful moisture remains in place with widespread PW values of 1.50-2.00 inches from Clark County south, and 1.00-1.50 inches to the north will allow for rain rates of 1-2 inches per hour, with isolated rates in intense storms up to 3 inche per hour. Flash flooding concerns are enhanced today in several areas due to very slow westward storm motion of 0-5 MPH. A Flash Flood Watch has been issued for much of the area north of Las Vegas as well as Death Valley where enough storm activity is possible to warrant a watch there. Storm activity may get an early start today, with some models beginning to fire convection between 9 and 10 AM. Storms will be driven by surface heating and terrain, and therefore early morning cloud cover will play a role. Conditions appear favorable today for one or more cluster of storms to develop over central NV, southwest UT, and northwest AZ. Models hint at the development of a good cold pool to the north that would help push these storms south toward Clark and southern Nye counties. Increasing low-level inflow this evening would aid in sustaining storms as they progress south/southwest. There are some important differences between several of the high-res models with respect of the timing of this development. In general, a faster progression would generally be more favorable for storms to make it into the Las Vegas area (the latest HRRR runs favor this scenario) while a slower progress typical results in the line diminishing to isolated showers before reaching the valley (several of the local WRF models favor this). We will have to monitor the situation through the day and adjust the forecast as needed. Most convection should be wrapped up by midnight, with a few remnant showers/storms around during the overnight hours. Friday/Friday Night...High pressure will begin to strengthen overhead by Friday. This begin to hamper storm development, especially over the lower Mojave Desert locations. Convective activity will again be focused in areas north of Las Vegas, though overall there will be a downward trend in activity. One or more MCSs will be possible moving in a southerly direction out of central NV by the late afternoon/evening. Saturday and beyond...Monsoon moisture will remain in place through the next week. High pressure overhead will continue to inhibit storm development and increase temperatures in the lower elevations this weekend. Activity will be mainly driven by diurnal heating over the high terrain. There is some indication of a wave slowly moving into the area sometime in the late Sunday through Tuesday timeframe. This could bring another increase in activity to parts of the area (most likely south of I-15). && .AVIATION...For McCarran...The forecast for today is expected to follow a similar trend as yesterday. Southeast winds to start the period this morning will turn more easterly around 16z with speeds remaining at 10 knots or less for the morning hours. Showers and storms may develop as early as late this morning over the higher elevations of Clark County with better chances moving into the lower elevations of the valley later this afternoon and early this evening. Convection in the vicinity of the terminal could produce gusty, erratic winds during this time. Otherwise, winds should remain out of the south to south southeast at 10-15 knots mid afternoon through this evening. Winds should come down below 10 knots tonight, remaining out of the southeast. Persistent mid/high clouds will continue throughout the period. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and storms may develop as early as late morning across the higher elevations of Clark County before coverage of activity increases this afternoon and evening primarily over the southern Great Basin and Mohave County. Storms affecting the terminals will likely produce gusty, erratic winds and locally heavy downpours. Stronger storms could also reduce visibility and lower cigs to 5k-9k feet. Intensity of storms will decrease tonight but lingering isolated showers and storms are likely through late tonight. Outside of storms, winds will favor the southerly direction around 10 knots this afternoon and evening before decreasing overnight. SCT to BKN mid/high cloud decks persist for the period. && .SPOTTER INFORMATION STATEMENT...Active monsoon conditions are expected again today. Spotter activation may be needed, especially for areas north of Las Vegas. Regardless of activation, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Wolcott AVIATION.....Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:35 PM MST | Areal Flood Advisory | VEF | Mohave | 115 min |
| Jul 11, 7:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 11, 7:45 PM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Jul 12, 12:15 AM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Jul 12, 2:51 AM MST | Flash Flood Watch | VEF | Mohave | 21 hr |
| Jul 12, 10:02 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 11:09 AM MST | Flash Flood Warning | VEF | Mohave | 96 min |
| Jul 12, 11:23 AM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
| Jul 12, 11:26 AM MST | Flash Flood Warning | VEF | Mohave | 65 min |
| Jul 12, 12:41 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 1:10 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 12, 2:33 PM MST | Flash Flood Warning | VEF | Mohave | 81 min |
| Jul 12, 3:02 PM MST | Flash Flood Warning | VEF | Mohave | 2 hr |
| Jul 12, 4:58 PM MST | Areal Flood Warning | VEF | Mohave | 6 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.